Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 18, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Aug 15, 2018, 1:23 PM MDT for Doña Ana County, New Mexico. It was in force for 112 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2018, 1:23 PM MDT (19:23 UTC)
- Expired
- Aug 15, 2018, 3:15 PM MDT
- In force
- 112 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 62 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 1:30 PM MDT | FLASH FLOOD | 1 Ne East Mesa, NM | 2 FT OF WATER WITH DEBRIS COVERING ROADWAYS NEAR INTERSECTION OF LONGHORN AND SHORTHORN DRIVES. WATER ENTERING RESIDENCE NEAR THIS INTERSECTION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 2058 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -55 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210 WGUS54 KEPZ 151923 FFWEPZ NMC013-152115- /O.NEW.KEPZ.FF.W.0018.180815T1923Z-180815T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 123 PM MDT WED AUG 15 2018 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Central Dona Ana County in south central New Mexico... * Until 315 PM MDT. * At 121 PM MDT, a stationary thunderstorm remained over parts of the East Mesa. Over two inches of rain has fallen in a localized area east of Jornada Road and west of Organ. Localized flooding is likely to worsen, with runoff generally running westward. * Some locations that will experience flooding include... East Mesa... and far Northeast Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673 $$ HARDIMAN
2 follow-up statements
794 WGUS74 KEPZ 152002 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 202 PM MDT WED AUG 15 2018 NMC013-152115- /O.CON.KEPZ.FF.W.0018.000000T0000Z-180815T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dona Ana NM- 202 PM MDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL DONA ANA COUNTY... At 159 PM MDT, thunderstorms have diminished in intensity over the East Mesa. However, runoff is likely to continue to produce localized flooding. Some locations that will experience flooding include... East Mesa... and far Northeast Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673 $$ HARDIMAN
896 WGUS74 KEPZ 152104 FFSEPZ Flash Flood Statement National Weather Service El Paso TX 304 PM MDT WED AUG 15 2018 NMC013-152115- /O.CON.KEPZ.FF.W.0018.000000T0000Z-180815T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dona Ana NM- 304 PM MDT WED AUG 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR CENTRAL DONA ANA COUNTY... At 302 PM MDT, new thunderstorms were moving along the East Mesa, into the area impacted by heavy rainfall earlier this afternoon. While rainfall rates are not as heavy as with the previous storms, the additional rainfall of up to a half inch could exacerbate any on-going flooding problems. Some locations that will experience flooding include... East Mesa... and far Northeast Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673 $$ HARDIMAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:45 AM MDT, 8 hours 38 minutes earlier.
Area forecast discussion, Aug 15, 4:45 AM MDT, 8 hours 38 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 445 AM MDT Wed Aug 15 2018 .SYNOPSIS... Another day of moderate moisture in place across the region with high pressure aloft to limit storm development. Thus generally isolated storms expected with storms favoring area mountains in the afternoon, and then additional storms across the lowlands late in the day. Thursday through Saturday a bit more moisture moves into the Borderland to give our area better chances for rain and thunderstorms for all of Far West Texas and Southern New Mexico. With the additional moisture, will come more clouds and slightly cooler near-normal temperatures through Saturday. It appears that drier air moves back in Sunday to reduce storm across the region to end the weekend and start next week.. && .DISCUSSION... Our odd 2018 monsoon season pattern continues to defy the typical summer pattern that brings the region it's rainy season. For us now, this means a high pressure feature aloft to our north and west. With this pattern it's hard to get a deep southerly plume of moisture, as the flow favors a northerly trajectory and the feature itself promotes a more stable atmosphere. This is the case again today. Moisture will be on a slow gain over the SW portion of our CWFA and the high pressure aloft is somewhat weak today. This means storms should again be limited in number, but still, with a bit more moisture, there should be a bit more coverage this afternoon. Temperatures will be warm, but likely back off a couple of degrees and top our just above normal. The Thursday through Saturday period represents the duration of this forecast that presents the region with the most atmospheric moisture availability. We get an infusion of monsoonal moisture from the south which will bump up dewpoints and elevate the PWAT into the 1.3" to 1.5" range. The upper high will still be in place overhead to attempt to counter-act the instability the added moisture brings. This tug-o-war between the moisture and the upper high will likely be won by the moisture as we should see scattered rain showers and thunderstorms develop each afternoon and evening across the region for these days. It appears that the mountains will again see the most coverage, but lowlands should begin to see more activity also. A backdoor front attempts to push in from the N and E late Friday into Saturday. The GFS model does focus increased QPF along this boundary across our northern zones Friday night into Saturday. Sunday the upper high shifts briefly back to the west as an upper trough drops out of the Northern Rockies. This enhances our continental northerly flow, bringing drier air into the region as the more moist air is shoved south. Thus a drying from the north should reduce, and maybe eliminate, rain and storms over the northern zones, with lesser chances over the southern zones. This looks to bleed into Monday, with warmer temperatures both days. Beyond Monday it appears that the region gets into a pattern that looks similar to what we've been seeing; with high pressure aloft and recycled moisture keeping slight chances for lowland storms, and chances for mountain storms each day. && .AVIATION...Valid 15/12Z-16/12Z... Generally VFR conditions through period. High pressure aloft will limit but not eliminate TSRA activity to isolated across the lowlands and scattered over the mountains. Storm initiation around 18Z over mountains, 20Z over adjacent lowlands. Skies will be FEW- SCT060-080 SCT- BKN150-200. Winds generally south to southeast at 5 to 12KTS except near thunderstorms. Wind gusts to 40KTS also possible near storms. && .FIRE WEATHER... Upper level high pressure remains over the area, but it is relatively weak, and thus won't be able to suppress all storm development across the region today. A moderate surge of moisture will bring a slight increase in storm chances late this afternoon and evening across the region. Again the area mountains and western lowlands will be favored. Extra moisture bumps continue Thursday through Saturday. This should mean daily rounds of isolated to scattered afternoon and evening storm activity across all zones each of these days. Temperatures will show a slight cooling back to near seasonal averages through Saturday. Minimum relative humidity values will stay above 20 percent most areas with moderate overnight recoveries. Vent rates will range from fair to very good. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 92 72 93 / 10 20 30 30 Sierra Blanca 69 90 68 89 / 10 20 30 40 Las Cruces 69 91 68 91 / 20 20 30 30 Alamogordo 68 92 68 90 / 20 20 30 40 Cloudcroft 56 68 54 68 / 30 50 40 70 Truth or Consequences 70 91 68 91 / 30 20 30 30 Silver City 61 83 62 83 / 30 40 30 60 Deming 68 91 67 91 / 20 30 30 30 Lordsburg 67 89 67 90 / 40 30 30 40 West El Paso Metro 72 92 71 93 / 10 30 30 30 Dell City 67 94 68 93 / 10 10 20 30 Fort Hancock 68 94 70 93 / 10 20 30 40 Loma Linda 69 88 69 88 / 10 10 30 40 Fabens 67 93 69 92 / 10 20 30 40 Santa Teresa 71 91 70 92 / 20 30 30 30 White Sands HQ 70 91 69 92 / 20 20 30 40 Jornada Range 67 92 67 91 / 20 20 30 40 Hatch 69 93 68 92 / 20 20 30 40 Columbus 69 91 69 92 / 20 30 30 30 Orogrande 71 91 70 91 / 20 10 30 30 Mayhill 59 78 58 77 / 30 40 30 70 Mescalero 60 78 58 78 / 30 40 40 70 Timberon 59 77 59 76 / 20 40 30 60 Winston 59 83 59 83 / 40 40 40 60 Hillsboro 66 89 65 88 / 30 40 30 50 Spaceport 68 92 66 91 / 20 20 30 40 Lake Roberts 56 82 57 82 / 40 50 40 60 Hurley 62 84 63 85 / 30 40 30 50 Cliff 63 87 62 88 / 40 40 30 50 Mule Creek 64 85 64 87 / 40 40 30 50 Faywood 65 86 65 86 / 30 30 30 50 Animas 67 88 67 90 / 40 30 40 30 Hachita 66 89 67 90 / 30 30 40 30 Antelope Wells 64 86 65 88 / 40 40 30 50 Cloverdale 62 84 64 84 / 50 40 30 50 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 14-Bird
In the hours before
Special weather statement, Aug 15, 12:59 PM MDT, 24 minutes before
Special Weather Statement National Weather Service El Paso TX 1259 PM MDT WED AUG 15 2018 NMZ410-411-413-151945- Southern Tularosa Basin NM-Northern Dona Ana County NM- Southern Dona Ana County/Mesilla Valley NM- 1259 PM MDT WED AUG 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA COUNTY UNTIL 145 PM MDT... At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near Organ, or 9 miles west of White Sands Missile Range Headquarters. This storm was nearly stationary. Half inch hail and winds in excess of 50 mph with blowing dust will be possible with this storm. Locations impacted include... Dripping Springs, East Mesa, Aguirre Springs, Portions of Organ Mountains Desert Peaks National Monument, Organ and Northeast Las Cruces. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3251 10671 3249 10651 3231 10655 3235 10673 TIME...MOT...LOC 1858Z 009DEG 1KT 3242 10664 HARDIMAN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:02 PM MDT | Special Weather Statement | EPZ | Hidalgo | 28 min |
| Aug 14, 7:23 PM MDT | Special Weather Statement | EPZ | Hidalgo | 52 min |
| Aug 14, 7:28 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 32 min |
| Aug 15, 12:59 PM MDT | Special Weather Statement | EPZ | Doña Ana | 46 min |
| Aug 15, 1:10 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 2 hr |
| Aug 15, 2:21 PM MDT | Special Weather Statement | EPZ | Doña Ana | 39 min |
| Aug 15, 2:36 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 42 min |
| Aug 15, 2:46 PM MDT | Special Weather Statement | EPZ | Hidalgo | 44 min |
| Aug 15, 2:53 PM MDT | Special Weather Statement | EPZ | Otero | 37 min |
| Aug 15, 3:00 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 3 hr |
| Aug 15, 3:13 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 62 min |
| Aug 15, 5:33 PM MDT | Special Weather Statement | EPZ | Hidalgo | 42 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.